Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 445, NWS Jackson, MS

August 20, 2002Jasper County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 20, 2002, 2:45 PM CDT for Jasper County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2002, 2:45 PM CDT (19:45 UTC)
Expired
Aug 20, 2002, 3:15 PM CDT
In force
30 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jasper County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 2:10 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2639 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

724 
WUUS54 KJAN 201945
SVRJAN
MSC061-202015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
244 PM CDT TUE AUG 20 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 315 PM CDT

* AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM 12 MILES NORTHEAST OF MONTROSE...MOVING EAST   
  AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL JASPER COUNTY 

HAIL...DAMAGING WINDS UP TO 60 MPH AND TORRENTIAL RAIN ARE EXPECTED 
WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM 
PASSES.

LAT...LON 3222 8928 3200 8925 3201 8891 3224 8895

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 10:15 AM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 20, 10:15 AM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
ISSUED BY NWS SHREVEPORT LA
1015 AM CDT TUE AUG 20 2002

FORECAST PROBLEM THIS PACKAGE...
TEMPERATURES IN THE SHORT TERM
RAIN CHANCES THIS WEEKEND

NO SIGNIFICANT CHANGES NEEDED TO THE CURRENT ZONES FORECAST. WINDS
ARE LIGHT FROM THE NORTH...BUT THE SPEEDS ARE NOT SIGNIFICANT ENOUGH
TO WARRANT AN UPDATE OF THE ZONES AT THIS TIME. WILL CONTINUE TO
MONITOR FOR ANY CHANGES NEEDED PRIOR TO NEXT ZONE PACKAGE.

PRELIMINARY NUMBERS FOLLOW BELOW.

FCSTIDS = 10/36
JAN   93  73  93  73 /  20  10  20  20
MEI   93  71  92  72 /  30  20  20  20

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Aug 20, 10:30 AM CDT, 4 hours 15 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
202000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
ISSUED BY NWS SHREVEPORT LA
1030 AM CDT TUE AUG 20 2002

...THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE...MAINLY
DURING THE AFTERNOON AND EARLY EVENING...ACROSS THE ENTIRE
FORECAST AREA.

A VERY MOIST AIRMASS REMAINS IN PLACE...COMBINE THAT WITH COOLER
TEMPERATURES AND A WEAK DISTURBANCE ALOFT...AND THUNDERSTORMS
WILL BE POSSIBLE AS TEMPERATURES REACH THE LOWER 90S. INSTABILITY
WILL BE SUFFICIENT ENOUGH TO ALLOW A FEW THUNDERSTORMS TO BECOME
SEVERE. THE MOST FAVORABLE LOCATION FOR SEVERE STORMS WILL BE
SOUTH OF A LINE FROM JONESVILLE LOUISIANA TO JACKSON TO MERIDIAN
MISSISSIPPI. THE STRONGEST STORMS WILL OCCUR BETWEEN 1 AND 7
PM...WITH WIND GUSTS TO 60 MPH BEING THE MAIN CONCERN.

THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM
SPOTTER GROUPS SHOULD NOT BE REQUIRED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Aug 20, 2:39 PM CDT, 6 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
239 PM CDT TUE AUG 20 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 8 PM
TONIGHT ALONG AND SOUTHEAST OF A RAYVILLE TO VICKSBURG TO CANTON
TO KOSCIUSKO TO EUPORA LINE. DAMAGING WIND GUSTS TO 70 MPH WILL
BE THE MAIN THREAT WITH THESE STORMS.

A VERY MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE LOWER
MISSISSIPPI VALLEY TODAY. A DISTURBANCE IN THE UPPER LEVELS OF
THE ATMOSPHERE WILL MOVE SOUTHWEST ACROSS THE AREA...TRIGGERING
SCATTERED THUNDERSTORMS. DUE TO THE STRONG INSTABILITY IN
PLACE...A FEW OF THESE STORMS MAY BECOME SEVERE OVER PORTIONS OF
NORTHEAST LOUISIANA AND MUCH OF SOUTHERN AND EASTERN MISSISSIPPI.
THE THUNDERSTORMS SHOULD GRADUALLY DISSIPATE AFTER SUNSET.

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT
PERSONNELL...AND HAM RADIO OPERATORS MAY BE NEEDED THIS AFTERNOON
AND EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:31 PM CDTSevere Thunderstorm WarningJANNewton29 min
Aug 20, 1:54 PM CDTSevere Thunderstorm WarningJANSmith41 min
Aug 20, 2:00 PM CDTSevere Thunderstorm WarningJANJasper45 min
Aug 20, 2:48 PM CDTSevere Thunderstorm WarningJANSimpson42 min
Aug 20, 2:52 PM CDTSevere Thunderstorm WarningJANNewton43 min
Aug 20, 3:32 PM CDTSevere Thunderstorm WarningJANCopiah43 min
Aug 20, 6:56 PM CDTSevere Thunderstorm WarningJANLowndes44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.